Benzodiazepines and narcotic analgesics together cause damage.

Drug_Interaction

Benzodiazepines (BZD): Benzodiazepines possess sedative, hypnotic, anti-anxiety, anticonvulsant, and muscle relaxant properties. Benzodiazepines work by enhancing the effect of the neurotransmitter gamma-aminobutyric acid (GABA) – which is responsible for reducing the activity of neurons that cause stress and anxiety.

Medical uses of benzodiazepines:

  • Generalized anxiety disorder (GAD)
  • Insomnia
  • Seizures
  • Alcohol withdrawal

Types of Benzodiazepines:

  • Alprazolam
  • Diazepam
  • Flurazepam
  • Lorazepam
  • Midazolam
  • Oxazepam
  • Quazepam
  • Temazepam
  • Triazolam
  • Chlordiazepoxide
  • Clorazepate
  • Estazolam

Benzodiazepine Toxicity:

Oral benzodiazepine (BZD) overdoses, without co-ingestions, rarely result in significant morbidity (e.g. aspiration pneumonia, rhabdomyolysis) or mortality. In mixed overdoses, they can potentiate the effect of alcohol or other sedative-hypnotics. Acute intravenous administration of BZDs is associated with greater degrees of respiratory depression.

Signs and symptoms

Symptoms of BZD overdose may include the following:

  • Dizziness
  • Confusion
  • Drowsiness
  • Blurred vision
  • Unresponsiveness
  • Anxiety
  • Agitation

Findings on physical examination may include the following:

  • Nystagmus
  • Hallucinations
  • Slurred speech
  • Ataxia
  • Coma
  • Hypotonia
  • Weakness
  • Altered mental status, impairment of cognition
  • Amnesia
  • Respiratory depression

The Emergency department visits (ED) involving benzodiazepines have been seen to be major and life threatening.

BZD are used many times for their pharmacological actions but they are safe only when used according to the given or recommended/official indications and under a health care provider’s direction.

Along with their applications, BZD also come with some serious undesirable side effects which have been seen to be potentiated with the co use of opioid analgesics and alcohol.

Report of Substance Abuse and Mental Health Services Administration (SAMHSA):

According to SAMHSA’s 2014 report, ADRs (adverse drug reactions) of benzodiazepines leading to emergency department visits were more hazardous and major in cases where narcotic pain relievers were used concomitantly with them. Similar dangerous side effects were found with the use of alcohol and BZD together and 50% of emergency hospitalization was discovered to be in scenarios where all three… benzodiazepines, opioids and alcohol were combined.

SAMHSAs Drug Abuse Warning Network (DAWN) Report 2014 showed that ED visits involving alprazolam doubled from year 2005 to 2010 and among these cases, 80% were due to the non-medical use of alprazolam with other drugs. Narcotic analgesics were the maximum second drugs found to be culprits in these cases. Hence, it was concluded that co administration of opioid analgesics and benzodiazepines profoundly increase the risk of toxic overdose.

Reason for these deadly outcomes:  the cause behind it is the drug-drug interactions.

Risks with Buprenorphine: Cases of deaths resulting from overdose toxicity have been reported with the use of BZD with buprenorphine, so care should be exercised while co-prescribing these two drugs. Administration of these drugs with each other can cause respiratory depression, CNS depression and psychomotor impairment. These ADRs are more specific when high doses of buprenorphine are being used and this type of drug-drug interactions appears more pharmacodynamic than pharmacokinetic.

While Naloxone is the drug of choice for opioid toxicity, buprenorphine may not fully respond to it and if a patient doesn’t respond to 4mg of naloxone, there are minimal chances that he will respond to its higher doses. In this case the treatment should be supportive and BZD’s antagonist Flumazenil can help in reversing the respiratory depression.

Considerations: As we can see, these two ingredients, benzodiazepines and opioid analgesics are a recipe for disaster, following points could be considered in this aspect;

  • Whenever possible, a safer alternative should be given to patients who are on chronic use of opioids.
  • Urine screening which estimate or evaluate natural & semi-synthetic opioids should be conducted on regular basis and the confirmation of the test can be done by the help of chromatographic and spectroscopic methods.

Conclusion: Patients should be fully educated on the proper use of these drugs, the adverse effects that can occur due to the drug interactions between these agents and on ways which can ensure the safety of these medications and lessen the undesirable effects. It is also essential to educate people on the hazards of misusing the prescription drugs, on not being compliant to the recommended therapeutic regimen. Pharmacist, being a drug or a medication expert along with educating the patients can also reduce these interactions and ADRs by preventing or controlling over prescribing, by imparting his/her knowledge on safe use of drugs to the other health care professionals.

Reference:

  • US Pharmacist January 2015
  • SAMHSA DAWN Report 2014
  • Reynaud M, Petit G, Potard, Courty P. Six deaths linked to concomitant use of buprenorphine and benzodiazepines.Addiction.1998;93(9):1385-92.
  • Medscape.
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s